Ask Your Health Question and Get an Answer ASAP
I have many recent health problems that I had seemed to be recovering from until the heat exhaustion and diarrhea. I had life threatening GI bleeding 9 months ago and severe Anemia. I have had the same issues with electrolytes, mineral deficiency symptoms, and dehydration while I was recovering from the Anemia, just not as severe. I never had watery diarrhea during that recovery time though which has seemed to have made this problem far worse suddenly.
I have had many abnormal test results but there are too many to mention. In relation to electrolytes, recent low sodium, low potassium, and mild Anemia, and a few other abnormalities. Magnesium was not checked but I have shown low before, have long shown deficiency symptoms, and always respond strongly to supplementation with calcium and magnesium. In the past year I have had low potassium, magnesium, and calcium several times, including while in the hospital. I was prescribed multivitamin, magnesium and calcium when discharged from the hospital for the GI bleeding.
As I said, many times in the past oral replacement of electrolytes and calcium and magnesium supplementation have shown strong improvement with the present symptoms. However this time the severe diarrhea seems to have suddenly made these electrolyte problems far worse.
I am concerned if supplementation is not enough what am I supposed to do. The dehydration symptoms get severe to the point of blacking out unconscious if I am not frequently replacing electrolytes, water, and taking calcium/magnesium. The heart rhythm symptoms always seem to be the warning signs, heart beat becomes slower and weaker (pulse as low as 45), it becomes harder to breathe, urination increases, and it just gets worse from there.
Please re-read my first post before you answer because there are so many factors involved here.
The muscle cramps and spasms have also been especially bad since the diarrhea. I have many muscles randomly twitching and spasming. I have also lost 8 pounds in the week since the diarrhea started without trying to lose weight.
Kidneys have looked good. Have not checked parathyroid or cortisol recently. Did have cortisol checked 2 years ago and was in normal range.
My doctor has ordered vitamin D checked soon since I have all the symptoms of calcium deficiency and am lactose intolerant. Calcium has also had a very strong effect improving these electrolyte symptoms but only when taken with substantial magnesium.
Thyroid has been in normal range usually, slightly high a few times in the past. Calcium has been below normal range in the past when I was in the hospital, don't remember the value. I have all the symptoms regardless, have many risk factors for increased calcium losses and/or reduced absorption, and respond strongly to supplements.
Recent was 132 for sodium, 3.4 for potassium. However this was taken when I was feeling much more stable. When I was less stable in the hospital they were lower. I don't remember calcium and magnesium off hand but they have been low on more than one occasion.
It was checked for blood by my Dr. and he said it was negative. I don't know what test he did.
Actually the stool was checked after the heat exhaustion only because it was very dark. He said a test for blood was negative. It seems it was dark from the higher dose of iron I was taking. Now my dose does not turn it dark.
No stool analysis had been done on the diarrhea. I was much too unstable to even see a doctor at the time.
Yes I have passed out when the dehydration/urination is excessive. I weigh quite a bit less when that happens and appear very pale, cold and with collapsed veins. When I am able to rehydrate, within about an hour my color returns, veins fill out, and I feel warm again, blood pressure and pulse go back to near normal.
It does seem lately that drinking juice for the potassium actually aggravates the excessive urination. Could this be from rapid increases in glucose concentration because of the dehydration, similar to what occurs with dehydrated diabetics that causes excessive urination?
I am not diabetic but I am prone to wide glucose fluctuations. In the past I have seen it over 200 and as low as the 30's several times. Usually it is between 60-110 though and never above 100 fasting.
I do think I am starting to see a pattern emerging. The symptoms do seem to always get worse when I am taking higher amounts of sodium but without increase in water. When I eat higher sodium foods my heart starts beating slower (<60, sometimes <50) and weaker, my blood pressure increases, I feel weaker, more short of breath and dizzy. I also feel worsened muscle cramps, sore muscles/neck/back, muscle spasms and twitching. I also have nausea, reduced appetite, and have continued losing weight unintentionally.
Could a lot of these symptoms, and especially this unusual reaction to sodium, be due to potassium deficiency?
Potassium is the only thing I have not been getting large amounts of because most of the foods high in potassium are too high in sugar or carbohydrates which seem to worsen the urination. I had also been on a low carbohydrate, high protein, high sodium diet during the 2 months prior to when these symptoms began.
The potassium I gave above was from 4 weeks ago and the symptoms are much worse now than at that time. It had been below 3 when I was in the hospital, and was given potassium, so I am certainly am prone to hypokalemia.
My name is XXXXX XXXXX I’m the moderator for this topic. I am sorry, but It seems that the professional has left this conversation. This happens occasionally, and it's usually because the professional thinks that someone else might be a better match for your question. But don’t worry….. If you are still waiting for an answer, I will try to find a new professional to assist you! Please keep in mind that sometimes finding the right professional can take a little longer than expected. All of our Professionals come on at varying times, so sometimes it’s a bit difficult to predict. Either way....If you would prefer not to wait, please feel free to let me know, and I will cancel this question for you. Thank you.
Just cancel it.